Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 146, NWS North Platte, NE

August 8, 2002Hooker County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 8, 2002, 6:58 PM MDT for Hooker County, Thomas County, Nebraska. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2002, 6:58 PM MDT (00:58 UTC)
Expired
Aug 8, 2002, 7:45 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Hooker County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 46 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 7:05 PM MDTHail 1Mullen, NE
Aug 8, 7:15 PM MDTHail 0.88Seneca, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1935 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WUUS53 KLBF 090058
SVRLBF
NEC091-171-090145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
658 PM MDT THU AUG 8 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOOKER COUNTY IN WEST CENTRAL NEBRASKA...
  WESTERN THOMAS COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 745 PM MDT(845 PM CDT)...

* AT 649 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 12 MILES SOUTH OF
  SENECA...OR ABOUT 14 MILES SOUTHEAST OF MULLEN...MOVING NORTHEAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  3 MILES EAST OF SENECA AROUND 805 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4175 10142 4175 10069 4207 10064 4208 10142

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:18 PM MDT, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 8, 1:18 PM MDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
218 PM CDT THU AUG 8 2002

...FIRST FORECAST CONCERN REVOLVES AROUND FROPA & POPS TONIGHT
FOLLOWED BY THE BIG PATTERN CHANGES IN THE EXTENDED...

SYNOPSIS...LATE MORNING SFC ANALYSIS HAS 1012 LOW OVER ND WITH COLD
FRONT/LEE TROUGH STRETCHING SOUTH THROUGH WESTERN SOUTH DAKOTA
ALONG THE NE/WY BORDER.  AT H5 A FAIRLY STRONG TROUGH OVER ID WITH
30 GPM HEIGHT FALLS OUT AHEAD OF IT.  45KT MID LEVEL JET CURRENTLY
ROTATING AROUND THE BASE OF THIS TROUGH SO PROBABLY NOT GOING TO
DEEPEN ALL THAT MUCH MORE IN THE SHORT TERM.  UPPER LOW IS CUT
OFF AT H3 WITH 70 GPM HEIGHT FALLS TO THE EAST OF IT AND 70-80KT
JET ROUNDING THE BASE OF THE UPPER LOW.

SHORT TERM...SFC LOW OVER THE DAKOTAS WILL DRAG THE FRONT THROUGH
THE AREA OVERNIGHT.  LEAD S/W CAUSING CONVECTION TO FIRE FROM VTN-IML
AS OF 19Z WILL GO SCT NE POPS ALONG/AHEAD OF STORMS. WILL MAKE
LAST MINUTE DECISION...BUT CARRY POPS ELSEWHERE WITH SUBSIDENCE
BEHIND LEAD S/W PROBABLY PRECLUDING MUCH EVENING DEVELOPMENT BEHIND
THE INITIAL LINE. ON THE UPSIDE FOR THUNDERSTORMS OVERNIGHT INCLUDE
THE DECENT MOISTURE POOLING OUT AHEAD OF THE FRONT...DECENT
CONVERGENCE ALONG THE FRONT...MODERATE INSTABILITY.  ON THE DOWN SIDE
FOR TONIGHT THE FRONT MOVING THROUGH AT A DIURNAL DOWN-TIME FOR
CONVECTION...WEAK WIND FIELD NOT FAVORING ORGANIZED CONVECTION...AND
OF COURSE WE ARE IN A DROUGHT WITH ALL THAT IN MIND WILL PROBABLY GO
WITH 30-40 POPS FOR TONIGHT...BUT WILL REVIEW RADAR TRENDS AND
18Z ETAX PRIOR TO ISSUANCE.  FRONT SHOULD CLEAR THE CWA BY AROUND 12Z
WITH SOME MOISTURE LINGERING BEHIND THE FRONT...MAINLY EARLY.  WILL
LEAVE SLIGHT CHANCE POPS FOR TOMORROW AM SE 1/2 CWA NOT TOO EXCITED
ABOUT RAIN WITH BEST FORCING WELL SOUTH OF THE AREA.

SHOULD BE DRY WITH NEAR SEASONAL TEMPS FRIDAY NIGHT THRU SAT NIGHT
AS THE SFC RIDGE PASSES OVER THE AREA.  SHOULD BE FAIRLY COOL FRI
NIGHT AS SFC RIDGE BUILDS IN.  STILL SOME GRADIENT FRI NIGHT SO NOT
GOING TO STRAY TOO FAR FROM GUIDANCE...BUT IF RIDGING MOVES IN A
LITTLE FASTER MAY SEE FEW AREAS IN NW CWA DROP INTO THE 40S

NEXT ISSUE IS WITH SUNDAY TEMPERATURES...ETAX HAS 2M TEMPS AROUND
100 FAR SOUTH AND WELL INTO THE 90S ELSEWHERE.  WITH LEE TROUGH
PUSHING INTO THE WESTERN AREAS BY LATE AFTERNOON AND WITH THE GOOD
TRACK RECORD OF THE ETA 2M THIS SEASON WILL GO AHEAD AND GIVE TEMPS
A HEALTHY BOOST ON SUNDAY AFTERNOON AS SUMMER TAKES ITS LAST SHOT AT
THE AREA FOR A WHILE IF YOU BUY INTO THE MEDIUM RANGE MODELS...

EXTENDED DISCUSSION...QUICK COMPARISON OF THE GLOBAL MODELS DOES
REVEAL SOME DIFFERENCES WITH AMPLITUDE AND TIMING WITH H5 PATTERN
NEXT WEEK. THE ECMWF AND THE GLOBAL BOTH SEEM TO BE IN FAIR AGREEMENT
ON DEVELOPING A MID-CONTINENTAL LONG WAVE TROUGH NEXT WEEK WITH
RIDGING INTO THE GULF OF ALASKA AND ALSO OVER THE EAST COAST. WILL
GENERALLY FOLLOW THE GLOBAL MODEL AS THE RUN TO RUN CONSISTENCY HAS
BEEN FAIRLY GOOD AT H5.

LAST COUPLE RUNS OF THE GLOBAL HAVE BEEN QUITE CONSISTENT WITH
REGARDS TO TIMING OF THE FROPA SCHEDULED FOR SUN NIGHT.
INITIAL THOUGHT WAS THAT THE FROPA WOULD BE DELAYED SOME BASED
ON THE ENSEMBLES LESS PROGRESSIVE SOLUTION...BUT AFTER LOOKING
AT THE ETAX AND THIS MORNINGS AVN WILL GO AHEAD AND KEEP HE
FROPA SUN NIGHT.  BEST CHANCE OF PRECIP WILL PROBABLY BE SUN NIGHT
WITH MOST OF THE CWA DRY MONDAY.  WILL PROBABLY HANG ONTO SLIGHT
CHANCE FAR EAST.  FRONT IS FORECASTED TO MAKE SOME FAIRLY
DECENT PROGRESSION SOUTHWARD AS RIDGING BUILDS IN FROM CANADA.  MODEL
QPF SEEMS WAY OVERDONE THIS FAR NORTH BEHIND THE FRONT IN TUE/WED
TIME FRAME.  AT THIS POINT I REALLY DONT SEE A STRONG ARGUMENT TO
INTRODUCE POPS THIS FAR OUT SO WILL GO WITH A DRY FORECAST THROUGH
THURS.

AS FAR AS TEMPS GO...THIS RUN IS MUCH FURTHER SOUTH AND COOLER IN THE
TUES-THUR TIME FRAME. SUPPORT FROM THE VARIOUS ENSEMBLE MEMBERS IS
QUITE STRONG FOR A SIGNIFICANT COOL DOWN NEXT WEEK.  NEARLY THREE
FOURTHS OF THE MEMBERS IN THE ENSEMBLE SUITE ARE ADVERTISING H8
TEMPS MORE THAN 1 STANDARD DEVIATION BELOW NORMAL.  COOLEST DAYS
LOOK TO BE TUE/WED WITH H8 TEMPS PROGGED TO RANGE FROM AROUND 10
EAST TO AROUND 16 IN THE PANHANDLE TUES EVENING AND WED EVENING. H8
TEMPS THIS LOW WOULD SUPPORT HIGHS IN THE LOW 70S. HOWEVER GOING
FORECAST ALREADY HAS TEMPS ABOUT 10+ DEGREES BELOW CLIMO AND GIVEN
THE COOL BIAS OF THE MODEL THIS SEEMS FAIRLY REASONABLE FOR NOW.
WILL BEGIN A SLIGHT MODERATING TREND WITH THE INTRODUCTION OF THURS
INTO THE ZFP.

.LBF...NONE.

IZZI/KECK

In the hours before

Local storm report, Aug 8, 4:23 PM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
523 PM CDT THU AUG 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    33 SSW AINSWORTH          NE   1.00 INCH HAIL
08/08/02   BROWN

IZZI
Local storm report, Aug 8, 5:25 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
625 PM CDT THU AUG 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    10 SSW ARNOLD             NE   60 MPH TSTORM WIND
08/08/02   CUSTER                         ESTIMATED

0618 PM    15 W CALLAWAY             NE   .75 INCH HAIL
08/08/02   CUSTER

0618 PM    15 W CALLAWAY             NE   60 MPH TSTORM WIND
08/08/02   CUSTER                         ESTIMATED

IZZI
Local storm report, Aug 8, 5:25 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
625 PM CDT THU AUG 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    10 SSW ARNOLD             NE   60 MPH TSTORM WIND
08/08/02   CUSTER                         ESTIMATED

0608 PM    15 W CALLAWAY             NE   .75 INCH HAIL
08/08/02   CUSTER

0608 PM    15 W CALLAWAY             NE   60 MPH TSTORM WIND
08/08/02   CUSTER                         ESTIMATED

IZZI
Local storm report, Aug 8, 5:35 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
635 PM CDT THU AUG 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0456 PM    7 NNW NORTH PLATTE        NE   .75 INCH HAIL
08/08/02   LINCOLN

JCB
Local storm report, Aug 8, 5:52 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
652 PM CDT THU AUG 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    25 WSW OCONTO             NE   WIND DAMAGE
08/08/02   CUSTER                         TREES AND POWERLINES
                                          REPORTED DOWN

IZZI
Local storm report, Aug 8, 6:01 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
701 PM CDT THU AUG 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    10 SSW ARNOLD             NE   60 MPH TSTORM WIND
08/08/02   LINCOLN                        ESTIMATED

IZZI

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:54 PM MDTSevere Thunderstorm WarningLBFFrontier36 min
Aug 8, 7:31 PM MDTSevere Thunderstorm WarningLBFCherry59 min
Aug 8, 8:09 PM MDTSevere Thunderstorm WarningLBFThomas51 min
Aug 8, 8:51 PM MDTSevere Thunderstorm WarningLBFBlaine54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.